MAUDE Adverse Event Report: STRYKER GMBH LOCKING SCREW VARIAX 2 T10, FULL THREAD, 3.5MM / L14MM; PLATE, FIXATION, BONE

STRYKER GMBH LOCKING SCREW VARIAX 2 T10, FULL THREAD, 3.5MM / L14MM; PLATE, FIXATION, BONE
Catalog Number 657314S
Medical Device Problem Code Positioning Failure (1158)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/25/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Once the investigation has been completed any additional information will be reported in a supplemental report.
 
Event or Problem Description
The locking screw could not be locked to the plate.
 
Event or Problem Description
The locking screw could not be locked to the plate.
 
Additional Manufacturer Narrative
Correction - h6 health impact code.The reported event could not be confirmed since the returned device was found fully functional during inspection.The device inspection revealed the following: in the received screw, initial thread in the head found slightly deformed most probably due to excess torsional force.It looks like the screw has been inserted, possibly with an angulation outside of the range advised (-15 degrees to 15 degrees) and over torquing has resulted in minor deformed of the thread.Other than that, no further abnormalities were observed.A functional inspection was done on the returned screw using a sample plate and it was found that the screw could be easily inserted into the plate.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.No indications of material or manufacturing related problems were found during the investigation.Based on the investigation, the root cause was attributed to be a user related issue as the device is found fully functional and could be assembled as per instructions indicated in the operative technique.However previously (not in this case), a potential non-conformity report was initiated to address similar events related to the variaax2 t8 and t10 locking feature.The investigation of the nc revealed that the application of over torque during insertion was the root cause of the event.This leads to the damage of the smart lock technology below the head.As a reminder, the operative technique clearly states that the proper use of the screw should prevent this malfunction from happening.Caution: with the use of variable speed power systems, the surgeon should initially reduce the power to the lowest setting.Final tightening of the screw should be performed by hand to avoid damaging the screw-plate interface.Although no product related issue could be detected, a preventive action was opened.As a result, the design of the variax 2 locking screws t10, 3.5mm ref 657308(s)-70(s) and t10, 2.7mm ref 657008(s)-70(s) shall be changed to increase the torque to failure of the locking interface.The implementation is planned to be approved in june 2024.Therefore, the screw was manufactured before any design change took place.If more information is provided, the case will be reassessed.

Brand Name
LOCKING SCREW VARIAX 2 T10, FULL THREAD, 3.5MM / L14MM
Common Device Name
PLATE, FIXATION, BONE
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
SZ  2545
Manufacturer (Section G)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
SZ   2545
Manufacturer Contact
anna jusinski
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key20494931
Report Number0008031020-2024-00605
Device Sequence Number11666556
Product Code HRS
UDI-Device Identifier07613327086850
UDI-Public(01)07613327086850(17)290331(10)AG7889
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K132502
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Distributor
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/27/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number657314S
Device Lot NumberAG7889
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/15/2024
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 09/26/2024
Supplement Date Received by Manufacturer12/30/2024
Initial Report FDA Received Date10/21/2024
Supplement Report FDA Received Date01/27/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured04/16/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown